Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Pprescribed Cephalexin for insect bite and face is red with raised lumps and spots. Cannot take penicillin. Suggest?

User rating for this question
Very Good
Answered by

Dermatologist
Practicing since : 2010
Answered : 3187 Questions
Question
My husband was prescribed Cephalexin for an insect bite and now his face is very red with raised lumps and spots and the skin is very tight? He can't take penicillin, does Cephalexin contain any penicillin?
Posted Fri, 2 Aug 2013 in Skin Hair and Nails
 
 
Answered by Dr. Rahul Kumar 35 minutes later
Hello,
Thanks for the query.
Yes cephalexin and penicillin belong to same group, beta lactams.
Stop the drug immediately. He needs treatment with steroids. For now give him an anti histamine like avil. Please take him to a dermatologist. It is an adverse drug reaction. Let me know if you have any other doubts. Thank you
Above answer was peer-reviewed by
 
Follow-up: Pprescribed Cephalexin for insect bite and face is red with raised lumps and spots. Cannot take penicillin. Suggest? 4 hours later
Do we contact the medical center and complain because my husband told both the pre- med and the doctor that he had a penicillin allergy?
As he have to travel away on business in the morning he won't be back till the end of next week!!
 
 
Answered by Dr. Rahul Kumar 10 minutes later
Yes you can do that. The doctor should have know this basic fact that both cephalosporins and penicillins cross react. But for now first take care of your husband. Please take him to a dermatologist as steroids are prescription drugs. Thank you.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor